Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 28, NWS Chicago, IL

March 26, 2021

NWS Chicago, IL issued this small craft advisory at Mar 26, 2021, 6:08 AM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Mar 26, 2021, 6:08 AM CDT (11:08 UTC)
Expired
Mar 26, 2021, 7:00 PM CDT
In force
13 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

295 
WHUS73 KLOT 261108
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
608 AM CDT Fri Mar 26 2021

LMZ740>742-261915-
/O.CAN.KLOT.GL.W.0009.000000T0000Z-210326T1200Z/
/O.NEW.KLOT.SC.Y.0028.210326T1108Z-210326T2000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
608 AM CDT Fri Mar 26 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM CDT THIS AFTERNOON...
...GALE WARNING IS CANCELLED...

* WHAT...Northwest winds 10 to 20 kt with gusts up to 30 kt and
  waves 7 to 10 ft. 

* WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor 
  to Northerly Island IL and Northerly Island to Calumet Harbor 
  IL.

* WHEN...Until 3 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-261915-
/O.CAN.KLOT.GL.W.0009.000000T0000Z-210326T1400Z/
/O.NEW.KLOT.SC.Y.0028.210326T1108Z-210327T0000Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
608 AM CDT Fri Mar 26 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...GALE WARNING IS CANCELLED...

* WHAT...North winds 10 to 20 kt with gusts up to 30 kt and 
  waves 8 to 11 ft.

* WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN 
  and Burns Harbor to Michigan City IN.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
3 follow-up statements
126 
WHUS73 KLOT 261456
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
956 AM CDT Fri Mar 26 2021

LMZ740>742-262000-
/O.CON.KLOT.SC.Y.0028.000000T0000Z-210326T2000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
956 AM CDT Fri Mar 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CDT THIS
AFTERNOON...

* WHAT...Waves 4 to 7 feet occasionally to 9 feet.

* WHERE...Winthrop Harbor to Calumet Harbor IL.

* WHEN...Until 3 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ743>745-262300-
/O.CON.KLOT.SC.Y.0028.000000T0000Z-210327T0000Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
956 AM CDT Fri Mar 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Waves 5 to 8 feet occasionally to 10 feet

* WHERE...Gary to Michigan City IN.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
038 
WHUS73 KLOT 262010
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
310 PM CDT Fri Mar 26 2021

LMZ740>742-262115-
/O.EXP.KLOT.SC.Y.0028.000000T0000Z-210326T2000Z/
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
310 PM CDT Fri Mar 26 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Waves continue to subside this afternoon. Therefore, the small
craft advisory has been allowed to expire.

$$

LMZ743>745-270000-
/O.CON.KLOT.SC.Y.0028.000000T0000Z-210327T0000Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
310 PM CDT Fri Mar 26 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Waves 3 to 6 ft occasionally to 8 ft.

* WHERE...Gary to Michigan City IN.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
080 
WHUS73 KLOT 270008
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
708 PM CDT Fri Mar 26 2021

LMZ743>745-270115-
/O.EXP.KLOT.SC.Y.0028.000000T0000Z-210327T0000Z/
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
708 PM CDT Fri Mar 26 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Waves have subsided below 5 ft along the northwest Indiana shore,
thus the Small Craft Advisory has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Mar 26, 3:38 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 26, 3:38 AM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
338 AM CDT Fri Mar 26 2021

.SHORT TERM...
325 AM CDT

Through Saturday...

Low pressure of 994 mb is centered just to the southwest of
Toledo, OH early this morning. This area of low pressure will
continue to shift quickly to the eastward over the eastern Great
Lakes this morning. Since this low has not deepened as much as
previously thought, wind gusts across the area have largely
remained below 40 mph. We have thus opted to cancel the wind
advisory.

In spite of this overall under performance to the northerly
winds, speeds have been sufficient over Lake Michigan to result
in a good 1' surge over the southern end of the lake. This has
been noted on several of the gauges near the lake, particularly
at Calumet Harbor, where the current level is right around 582'.
This level, in combination with waves up to around 10' on the
lake will likely result in at least some minor lakeshore flooding
this morning. So plans are to allow the lakeshore flood advisory
to continue.

Conditions will improve across the area this morning, with abating
winds and an ending to the rain showers as the parent storm system
shifts out of the area. While this will be the case, clouds look
to hang on across the area for much, if not the whole day. This,
in combination with a cooler airmass overhead today should hold
high temperatures generally down around 50 for most inland areas
and in the 40s near the lake.

While we will be precipitation free across the area today and
into this evening, we look to be in for another round of rain as
early as late tonight across portions of northern IL. This as
another surface low, and its accompanying mid/upper level speed
max, develops over the area into Saturday. Rain is likely to
develop eastward across Iowa and into northwestern and far north
central IL overnight as a southwesterly lower level mass response
drives a region of increasing warm air advection (isentropic
upglide). This area of rain then looks to continue into Saturday
morning across parts of far northern IL as a surface warm front
shifts northward over the area, just in advance of the approaching
surface low.

An influx of warmer air into the area Saturday morning should
allow high temperatures to reach back into the 60s for most areas,
especially south of I-80. However, temperatures could be held
down a bit across far northern IL due to cloud cover, some
lingering morning rain and an earlier arrival of the surface cold
front. This cold front will shift eastward across the area during
the afternoon and early evening, and may act as the focus for some
strong thunderstorms across portions of eastern IL and
northwestern IL.

There still is a good deal of uncertainty in how much of a severe
threat will emerge over our area on Saturday afternoon. Low-level
moisture return looks rather modest ahead of the approaching cold
front, and this in return raises questions to the ability to
develop favorable thermodyamics this far north to support strong
storms. We will need to keep an eye on this, as the kinematics
will be more than sufficient to supporting organized storms. At
this time, the better chance for any strong/severe storms Saturday
afternoon into early evening looks to be generally where SPC has
their MRGL outlook (southwest of the I-55 corridor).

KJB

&&

.LONG TERM...
338 AM CDT

Saturday night through Thursday...

Breezy northwesterly winds Saturday night into Sunday will result
in a cooler day across the area. High temperatures look to
generally be in the lower 50s areawide. Surface high pressure
just to our south during the day Sunday will quickly shift east
into Monday, and this will in return allow a warmer airmass to
shift back northward as the winds becoming breezy from the
southwest. This should push highs back into the low to mid 60s for
Monday, and well into the 60s for Tuesday.

Forecast guidance is in good agreement in a tracking a strong
storm system eastward across southern Canada Monday and Tuesday.
This storm system will help drive our breezy and warm winds both
Monday and Tuesday. However, it also will drive a cold front
eastward into our area sometime around the middle of next week.
The front will set up our next potential period of precipitation
mid-week, followed by a period of cooler weather late in the
week.

KJB

&&

.AVIATION...
For the 06Z TAFs...

Primary forecast concerns include...

Rain/drizzle with ifr cigs through overnight.
Lingering mvfr cigs Friday.
Lake breeze Friday afternoon.

Wind directions have turned northerly and will shift
northwest. Speeds/gusts will steadily diminish during the early
morning hours. Northwest winds at daybreak will become light
westerly by midday Friday. The gradient should be weak enough and
low level winds should be light enough to allow a lake breeze to
form and move inland reaching ord/mdw by late afternoon, only
medium confidence on timing, and latest guidance may be a tad
later. Will reassess with the 9z AMD or 12z full TAF cycle

The rain will end during the early morning hours and there is a
small chance for a rain/snow mix as the precipitation ends in the
next few hours, mainly near the WI/IL state line, but more likely
it will remain just a drizzle or light rain.

Prevailing cigs are a mix of ifr and mvfr. As winds turn more to
the northerly, there is still quite a bit of mvfr cigs upstream
and not a ton of dry air to suggest cigs will quickly lift. If
things to scatter, a prevailing mvfr deck may redevelop by late
Friday morning.

KMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Lakeshore Flood Advisory...ILZ006-ILZ103-ILZ104 until 10 AM
     Friday.

IN...Lakeshore Flood Advisory...INZ001-INZ002 until 1 PM Friday.

LM...Gale Warning...IL nearshore waters until 7 AM Friday.

     Gale Warning...IN nearshore waters until 9 AM Friday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Mar 26, 3:56 AM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
356 AM CDT Fri Mar 26 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-270900-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
356 AM CDT Fri Mar 26 2021 /456 AM EDT Fri Mar 26 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Lakeshore Flood Risk This Morning.

DISCUSSION...

Breezy northerly winds early this morning will continue to
result in minor lakeshore flooding along the immediate Lake
Michigan shore.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Severe Thunderstorm Risk.
Monday and Tuesday...
  Limited Non Thunderstorm Wind Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-270900-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
356 AM CDT Fri Mar 26 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Sunday...
  Hazardous conditions for small craft are likely.
Wednesday and Thursday...
  Hazardous conditions for small craft are likely.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.